Doctors warned of the danger of vitamin D overdose


The use of ultra-high doses of this vitamin, which has become popular, can bring it to the hospital.

.

The authors of the article published in the journal BMJ Case Reports write that an excess of vitamin D in the blood can lead to severe intoxication.

The article tells about a middle-aged man who was sent to the hospital by his family doctor. Over the past three months, the patient has suffered from constant nausea, periodic vomiting, diarrhea, abdominal pain, leg cramps, ringing in the ears, constant thirst and dry mouth, as well as weight loss – during this time he has lost almost 13 kilograms.

Symptoms began about a month after the man, on the recommendation of his nutritionist, began taking a cocktail of more than 20 "useful" supplements that were supposed to help his body cope with diseases.

Every day, the patient took 50,000 milligrams of vitamin D at the standard recommended dose of 600 milligrams, many other vitamins in increased dosages, as well as supplements with various minerals, trace elements and probiotics. After the onset of symptoms, the man stopped taking this "cocktail", but his condition has not changed.

A blood test showed that the patient has a very high level of calcium, slightly elevated magnesium levels, and vitamin D levels are seven times higher than normal. In addition, the man had acute renal failure.

The patient spent eight days in the hospital, during which doctors with the help of intravenous infusions and special drugs tried to cleanse his body of excess vitamins and minerals. Two months after discharge, the calcium level in the man's blood returned to normal, but the concentration of vitamin D still remained abnormally high.

As the authors of the article explain, this substance is very slowly excreted from the body, therefore, with its excess in the blood, symptoms of intoxication can be observed for several months.

Normally, a person receives the necessary dose of vitamin D with food, this vitamin is contained in fatty marine fish and wild mushrooms, as a result of exposure to ultraviolet radiation on the skin, as well as — in a situation of lack of sunlight — taking appropriate supplements.

However, the spread in recent years of the fashion for taking ultra-high doses of vitamin D, with the help of which, allegedly, it is possible to cure a variety of diseases, has led to an increase in hospitalizations due to hypervitaminosis.

Moreover, this trend is observed all over the world, especially among women, children and people after surgery, doctors say. People do not realize the very possibility of overdose and do not know about its consequences.

Most of the symptoms of vitamin D hypervitaminosis are associated with an excess of calcium in the blood, since the vitamin prevents its withdrawal from the body.

The consequences can be different and include lethargy, drowsiness, apathy, confusion, stupor, depression, coma, anorexia, abdominal pain, vomiting, constipation, stomach ulcer, pancreatitis, hypertension, cardiac arrhythmia, kidney failure.

235 Views

Comments



Hausversicherung Rechner